Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Raleigh, NC

October 22, 2005Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 22, 2005, 2:32 AM EDT for Cumberland County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2005, 2:32 AM EDT (06:32 UTC)
Expired
Oct 22, 2005, 3:00 AM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 2:45 AM EDTHAIL 0.75Stedman, NCPENNY SIZE HAIL REPORTED BY EMERGENCY MNGR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 220633
SVRRAH
NCC051-220700-
/O.NEW.KRAH.SV.W.0133.051022T0632Z-051022T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
232 AM EDT SAT OCT 22 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 300 AM EDT

* AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRAYS CREEK...OR ABOUT 10 MILES SOUTHEAST
  OF FAYETTEVILLE...MOVING EAST AT 20 MPH. NICKEL SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. THE 
  FAYETTEVILLE AIRPORT RECENTLY REPORTED A WIND GUST AROUND 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR CREEK...
  STEDMAN...
  BUSHY LAKE...AUTRYVILLE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3495 7904 3506 7909 3524 7870 3517 7869
      3510 7866 3505 7867 3501 7866 3495 7861
      3486 7852 3484 7891

$$

WSS
1 follow-up statement
000 
WWUS52 KRAH 220707
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 AM EDT SAT OCT 22 2005

NCC051-220716-
/O.EXP.KRAH.SV.W.0133.000000T0000Z-051022T0700Z/
CUMBERLAND NC-
306 AM EDT SAT OCT 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND COUNTY EXPIRED AT
300 AM EDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS AND HAS MOVED INTO 
CENTRAL SAMPSON COUNTY.

LAT...LON 3495 7904 3506 7909 3524 7870 3517 7869
      3510 7866 3505 7867 3501 7866 3495 7861
      3486 7852 3484 7891

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:30 AM EDT, 2 minutes earlier.

Area forecast discussion, Oct 22, 2:30 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 AM EDT SAT OCT 22 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

BEST FORCING UNFOLDING QUICKER THAN ORIGINALLY EXPECTED.

TODAY...NOCTURNAL DYNAMICALLY DRIVEN CONVECTION ASSOCIATED WITH
MID-LEVEL VORT MAX AND UPPER JET WILL CONTINUE TO MOVE EAST THROUGH
DAYBREAK. RAIN CHANCES ARE THEN GREATLY REDUCED AS MID-LEVEL
DRYING OVERSPREADS FROM THE WEST. CURRENT OBSERVATIONS INDICATE VOID
OF FORCING UPSTREAM...IN DRY SLOT REGION WITH FROPA AND INITIAL
SURGE OF PVA FROM DIGGING LONG WAVE TROUGH. LATEST 00Z SUITE OF
SHORT-TERM MODEL DATA SUPPORT LATEST TRENDS AS WELL. THUS CONFIDENCE
IS FAIRLY HIGH THAT MUCH OF CWA WILL SEE VERY LITTLE COVERAGE FROM
12Z ONWARD TODAY WITH FROPA. HAVE CUT BACK ON POPS
SIGNIFICANTLY...TRENDING GOOD CHANCE POPS EXTREME NORTHEAST TO
SLIGHT WEST. TEMPERATURES
WILL BE A CHALLENGE AGAIN TODAY AND SHOULD BE HIGHLY VARIABLE WITH
WESTERLY FLOW AND MID-LEVEL DRYING FAVORABLE FOR SOME SPORADIC
BREAKS IN CLOUD COVER. LOW-LEVEL THICKNESSES SUPPORT MOS GUIDANCE.

TONIGHT...REMOVED ALL POPS BY 23Z EXCEPT FOR A SMALL CHANCE THROUGH
NE COASTAL PLAINS  03Z.  SKIES CLEAR OUT FROM WEST TO EAST AS
LOW-LEVEL SURGE OF COOLER AND DRIER AIR SPREADS EAST. LOWERED LOWS
A FEW DEGREES WITH SKIES CLEARING OUT MORE QUICKLY.

SUNDAY AND SUNDAY NIGHT...MID-LEVEL MOISTURE WILL INCREASE FROM THE
WEST LATE IN THE DAY AS MID-LEVEL CLOSED CYCLONIC CIRCULATION CENTER
AND LONGWAVE VORT MAX  APPROACHES FROM THE WEST. LIGHT SW FLOW AT
THE SURFACE...INDUCED BY PIEDMONT TROUGH WILL AID SLIGHTLY IN
KEEPING TEMPERATURES NEAR NORMAL. FORECAST SOUNDINGS SATURATE COLUMN
JUST ENOUGH THAT VORT MAX COULD PRODUCE QUICK PASSING SHOWER OR
DRIZZLE
ACROSS NORTHWESTERN PORTIONS OF THE FORECAST AREA. WILL LEAVE DRY
FOR NOW BUT CONTINUE TO INVESTIGATE POTENTIAL WITH LATER MODEL
RUNS.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

SERIES OF SHORTWAVE TROUGHS TRANSVERSE THROUGH THE BASE OF THE
LONGWAVE TROUGH THROUGH THE PERIOD.  EACH WAVE WILL RESULT IN A
RESURGENCE OF COLD AIR FROM THE HIGHER LATITUDES. BELOW NORMAL
TEMPERATURES WILL BE FEATURED WITH UNCERTAINTY CONCERNING
PRECIPITATION LATE IN THE PERIOD WITH POSSIBILITY OF SOUTHERN STREAM
LOW PRESSURE DEVELOPMENT.

&&

.AVIATION...

IFR CONDITIONS WILL CONTINUE THROUGH 15Z...IMPROVING FROM WEST TO
EAST AS MID-LEVEL DRYING OVERSPREADS FROM THE WEST AND STALLED
BOUNDARY LIFTS TO THE NORTH. VFR CONDITIONS THEREAFTER WITH
ENTIRE FORECAST AREA IN WARM SECTOR AND UNDER LIGHT SW FLOW. VEERING
WINDS THROUGH THE AFTERNOON WITH FRONTAL PASSAGE. RAIN CHANCES APPEAR
MARGINAL AND WILL BE OMITTED FROM TAFS. CLEARING SKIES FROM WEST TO
EAST FROM 23Z ONWARD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR
LONG TERM...LOCKLEAR
AVIATION...LOCKLEAR/WSS
Hazardous weather outlook, Oct 21, 5:34 AM EDT, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
534 AM EDT FRI OCT 21 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
534 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONTAL PASSAGE AND STRONG WINDS IN THE UPPER ATMOSPHERE
WILL COMBINE TO PRODUCE THUNDERSTORMS ON SATURDAY. SOME OF THE
STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS NORTH PORTIONS OF
THE PIEDMONT AND COASTAL PLAIN. STAY TUNED TO ALL HAZARDS WEATHER RADIO
OR OTHER LOCAL MEDIA FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

In the hours before

Local storm report, Oct 21, 8:36 PM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             4 SSE KNIGHTDALE        35.74N 78.46W
10/21/2005  0.75 INCH        WAKE               NC   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED AT INTERSECTION OF TURNIPSEED
            ROAD AND MAJOR FLADE ROAD.

&&

MWS
Local storm report, Oct 21, 8:57 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             ZEBULON                 35.82N 78.32W
10/21/2005  0.75 INCH        WAKE               NC   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN ZEBULON.

&&

MWS
Local storm report, Oct 22, 12:34 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT SAT OCT 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             THOMASVILLE             35.89N 80.08W
10/22/2005  1.25 INCH        DAVIDSON           NC   TRAINED SPOTTER

1204 AM     HAIL             2 N THOMASVILLE         35.92N 80.08W
10/22/2005  1.00 INCH        DAVIDSON           NC   TRAINED SPOTTER

1219 AM     HAIL             MONTICELLO              36.20N 79.68W
10/22/2005  1.00 INCH        GUILFORD           NC   TRAINED SPOTTER

&&

WSS
Special weather statement, Oct 22, 2:16 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
216 AM EDT SAT OCT 22 2005

NCZ011-027-028-042-043-078-089-220730-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON
216 AM EDT SAT OCT 22 2005

WIDESPREAD SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND
POSSIBLY SOME SMALL HAIL WILL CONTINUE ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR THROUGH 300 AM. HEAVIEST RAIN MAY BE
EXPECTED FROM ROCKY MOUNT SOUTH INTO SMITHFIELD...WILSON...
GOLDSBORO ANDVFAYETTEVILLE. UP TO AN INCH OF RAIN IS POSSIBLE...
AND DRIVERS SHOULD BE ALERT FOR REDUCED VISIBILITY IN HEAVY RAIN
AS WELL AS SLICK ROADS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:02 PM EDTSevere Thunderstorm WarningRAHWake28 min
Oct 21, 9:10 PM EDTSevere Thunderstorm WarningRAHAnson35 min
Oct 21, 11:27 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
Oct 22, 12:08 AM EDTSevere Thunderstorm WarningRAHGuilford34 min
Oct 22, 1:24 AM EDTSevere Thunderstorm WarningRAHJohnston21 min
Oct 22, 1:41 AM EDTSevere Thunderstorm WarningRAHHoke34 min
Oct 22, 2:07 AM EDTSevere Thunderstorm WarningRAHCumberland23 min
Oct 22, 3:25 AM EDTSevere Thunderstorm WarningRAHSampson35 min
Oct 22, 4:02 AM EDTSevere Thunderstorm WarningRAHSampson28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.